Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 20, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 12, 2022, 5:29 PM PDT for San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2022, 5:29 PM PDT (00:29 UTC)
- Expired
- Aug 12, 2022, 8:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 67 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:08 PM PDT | FLASH FLOOD | 10 Se Borrego Springs, CA | CALTRANS REPORT OF FLASH FLOODING WITH WATER AND DEBRIS FLOWING OVER HWY 78 AND BORREGO SPRINGS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3647 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WGUS56 KSGX 130029
FFWSGX
CAC073-130330-
/O.NEW.KSGX.FF.W.0020.220813T0029Z-220813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
529 PM PDT Fri Aug 12 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
East Central San Diego County in southwestern California...
* Until 830 PM PDT.
* At 529 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.25 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Hwy 78 Between S2 And Borrego Springs Rd, Mount Laguna, Hwy 78
Between Banner And S2, Hwy 78 Between Borrego Springs Rd And
Ocotillo Wells, Borrego Springs, Hwy S2 Between Shelter Valley And
Agua Caliente, Hwy S2 Between Agua Caliente And Canebrake, Fish
Creek Wash, Hwy S1 Between Lake Cuyamaca And Mount Laguna, Hwy S2
Vallecito Creek Rd, Hwy S2 Between Canebrake And Imperial County
Line, Agua Caliente, Shelter Valley and Canebrake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3324 11635 3309 11616 3286 11620 3285 11647
3306 11651
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Schenk1 follow-up statement
956
WGUS76 KSGX 130320
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
820 PM PDT Fri Aug 12 2022
CAC073-130330-
/O.EXP.KSGX.FF.W.0020.000000T0000Z-220813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
820 PM PDT Fri Aug 12 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM PDT THIS EVENING FOR
EAST CENTRAL SAN DIEGO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3324 11635 3309 11616 3286 11620 3285 11647
3306 11651
$$
AdamsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:48 PM PDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 12, 1:48 PM PDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
148 PM PDT Fri Aug 12 2022
.SYNOPSIS...
Heat and humidity will continue into the weekend. Increasing
monsoonal moisture will lead to scattered thunderstorms across the
mountains and deserts mainly during afternoons through Saturday.
Slight drying will occur for less thunderstorm coverage next week.
A slightly greater chance of thunderstorms is expected later next
week in the mountains, deserts and valleys. Not quite as hot next
week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Clouds over the mountains and deserts have increased, but only a
few have grown into showers and none into thunderstorms yet.
Thunderstorms are popping just south of the border and farther out
in the desert. The chance remains decent for this afternoon
anywhere in the mountains and deserts. A blob of thunderstorms
will approach our area from Nevada and some showers or
thunderstorms could stagger into our northern and eastern areas
tonight into Saturday morning. We've added chances for that in the
forecast; none are expected to make it west of the mountains.
That blob will contribute to the overall increase in moisture
Saturday, leading to a greater chance of thunderstorms, few of
which could be pretty heavy. The moisture decreases notably for
Sunday through about Wednesday and we'll go back to only a few
isolated storms each afternoon, mainly over mountains. The marine
layer coastal cloud situation will remain patchy at most, but a
hint of stronger onshore flow early next week could bring in a
little more cloud coverage in the mornings. Temperatures will ease
just a little next week, but it will be barely noticeable.
Earlier this week model guidance and ensembles had advertised an
easterly wave and much deeper monsoon moisture moving into SoCal
around Wednesday. Most of the latest runs have backed off that
solution considerably, with no distinct easterly wave. Fewer and
fewer members are going wet or putting precip west of the
mountains. So confidence is growing that the forecast will be one
of persistence: chances of thunderstorms each afternoon and early
evening mainly in mountains and deserts. There is still a hint of
slightly more moisture for greater chances around Thursday and
Friday. You can guess how suspicious we feel about that. SoCal
looks to remain on the western fringe of the moist monsoon air
mass and it doesn't seem to be going anywhere west or east. So
look for more of the same unless and until a new feature comes
along to change things up.
&&
.AVIATION...
122045Z...Coast/Valleys...SCT-BKN clouds at/above 10,000-20,000 feet
MSL with unrestricted vis will prevail today and tonight. Slight
chance of random SCT-BKN cigs tonight 600-1000 ft MSL with varying
visibility near the coast 13-16Z Saturday morning.
Mountains/Deserts...SCT-BKN clouds at/above 10,000 feet MSL with
unrestricted vis will prevail through tonight. ISO-SCT TSRA expected
until 03Z Sat, with bases 8,000-10,000 feet MSL and tops to 35,000
feet MSL and strong up/downdrafts near storms.
&&
.MARINE...
No hazardous marine weather is expected through Tuesday.
&&
.BEACHES...
High tides to around 7 feet again this evening may lead to minor
tidal overflow of beaches and exposed parking lots around the times
of the evening high tides. Surf will remain low today, so no
significant damage is expected.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Saturday for San Bernardino and
Riverside County Valleys-The Inland Empire.
PZ...None.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...APRIn the hours before
Special weather statement, Aug 12, 4:21 PM PDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service San Diego CA
421 PM PDT Fri Aug 12 2022
CAZ058-062-130000-
San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-San Diego County Deserts-
Including The Anza Borrego Desert State Park CA-
421 PM PDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of northeastern San
Diego County through 500 PM PDT...
At 421 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hwy S2 Between Hwy 79 And Hwy 78, or 9 miles north of Julian, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs, Hwy
S22 Between Ranchita And Borrego Springs, Ranchita, Hwy S2 Between
Hwy 79 And Hwy 78, Borrego Palm Canyon, Hwy 79 Between Warner Springs
And Oak Grove, Santa Ysabel Indian Reservation and Los Coyotes Indian
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3323 11640 3311 11647 3319 11674 3332 11665
TIME...MOT...LOC 2321Z 112DEG 8KT 3321 11658
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SchenkThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 11:21 PM PDT | Special Weather Statement | SGX | Riverside | 39 min |
| Aug 12, 11:43 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 13, 12:33 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 13, 2:32 AM PDT | Flood Watch | SGX | Riverside, San Bernardino, San Diego | 16 hr |
| Aug 13, 12:07 PM PDT | Areal Flood Advisory | SGX | San Diego | 118 min |
| Aug 13, 12:19 PM PDT | Special Weather Statement | SGX | San Diego | 41 min |
| Aug 13, 12:47 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 58 min |
| Aug 13, 1:01 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 117 min |
| Aug 13, 1:05 PM PDT | Special Weather Statement | SGX | San Diego | 40 min |
| Aug 13, 1:32 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 118 min |
| Aug 13, 2:01 PM PDT | Special Weather Statement | SGX | San Diego | 44 min |
| Aug 13, 2:21 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 54 min |
| Aug 13, 2:25 PM PDT | Areal Flood Advisory | SGX | San Diego | 119 min |
| Aug 13, 3:05 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 13, 3:43 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 119 min |
| Aug 13, 4:32 PM PDT | Special Weather Statement | SGX | 43 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.